Etomidate – there is always a downside
By Norwegian intensivist/anaesthetist/HEMS Physician Dr Per Bredmose.
[Warning – Rant level: Viking]
Etomidate has for a long time been known in some countries as the “drug of choice” for RSI in unstable/fragile patients. This is due to the fact that induction with etomidate is fairly cardiovascularly stable. However, there is a down side: a subsequent suppression of adrenal function. This was initially discovered after etomidate was used for sedation infusions on ICU.
It has for a long time been debated whether this is a side effect with clinical implications after a single dose induction… and yes it has.
A recent Japanese study demonstrates this(1). This is a large propensity based study. Now, propensity based statistics are pretty complex to explain. In short, it is an advanced method to strengthen the statistics when comparing groups in non-cross over studies.
In this study 2616 patients receiving etomidate for induction and a volatile agent for maintenance are included.
This showed an increased OR for 30-days mortality with a factor of 2.5 and 1.5 times greater chance for a major cardiovascular event in hospital. Interestingly enough, there were no significant differences in either perioperative vasopressor use or infections complications during hospital stay.
What does this mean?
In my mind and experience, it strengthens the fact that there is no wonder drug. And also that there seems to be a reason for why etomidate is de-registered in many countries.
Also, it tells me that for a safe prehospital RSI we need physicians capable of clinical judgment and “decision making” to tailor an (any) induction agent to the specific individual patient. In my mind, there is no room for an etomidate-only (dose / weight) induction protocol!
1. Komatsu R, You J, Mascha EJ, Sessler DI, Kasuya Y, Turan A.
Anesthetic induction with etomidate, rather than propofol, is associated with increased 30-day mortality and cardiovascular morbidity after noncardiac surgery.
Anesth Analg. 2013 Dec;117(6):1329-37